Neurologia.com es una comunidad de conocimiento alrededor de la neurología en habla hispana, compuesta por millones de profesionales, desde estudiantes a instituciones médicas o académicas. Esta comunidad se dota de diferentes herramientas de interrelación y difusión del conocimiento en neurociencia
Retinopathy secondary to treatment with Interferon beta-1a in a patient with multiple sclerosis
INTRODUCTION. Although visual symptoms of multiple sclerosis (MS) are very frequent, they are rarely related with treatment with interferon. This is the first case reported in the literature of retinopathy associated with subcutaneous interferon beta-1a, and the second related to interferons in MS. CASE
REPORT. A 30-year-old female diagnosed with relapsing-remitting MS who, at 3 months after starting treatment with subcutaneous interferon beta-1a (44 mg/3 times a week), displayed visual disorders. Retinal lesions in the form of cotton wool spots were found as symptoms of microinfarctions in the retina. The lesions got better after stopping treatment and the patient was found to be asymptomatic.
CONCLUSIONS. The existence of retinopathy secondary to interferon has been known in the treatment of hepatitis C and neoplasias with interferon alfa since 1990. Despite being a frequently occurring complication, it is usually a mild condition and disappears on withdrawing treatment, or even if it is continued. It is attributed to deposits of immunocomplexes and complement activation in the blood vessels of the retina. Only one other case associated to treatment of MS with interferon beta has been reported in the literature, more specifically related to subcutaneous interferon beta-1b. The clinical characteristics of both cases are identical to those associated to interferon alfa. Despite the fact that the frequency of appearance seems to be lower than in the case of interferon alfa, the physician must bear in mind the possibility encountering this complication.
Cotton wool spotsInterferon betaMicroinfarctionMultiple sclerosisRetinopathyTreatmentEsclerosis múltiple